The serious side effects are cardiovascular and osteoporosis but most men don't get them. In fact, while the risk is higher few men get these side effects unless they are on these drugs for a very many years. Much of the cardiovascular issues can be attributed to weight gain. It's very important to be getting exercise while on HT to help avoid this side effect. Exercise is also important for bone strength. one other side effect that can also get more serious is depression. I had it briefly but it was easily addressed. Once again I think physical therapy helps here too.
Good points, especially the comment about
exercise. Exercise is important to physical well being, whether we are on HT or not. And it is more important to those who tend to gain weight as do some people on HT.
Being on HT has not been a walk in the park, but the side effects appear to have diminished over time. I am certain that after my first two or three Lupron injections I had more side effects such as sore muscles and joints, hot flashes, and general fatigue, than has been the case after the last two injections. So for some the side effects become less troublesome with time.
Age 66, PC diagnosed 7/2009 at age 65
Stage: T2c, Gleason: 9 (4 + 5), 6 of 6 cores positive
Bone, CAT and MIR scans negative
Treatment: brachytherapy (103 palladium), 100 gy, 11/2009 + IMRT on Novalis, 45 gy, 3/2010 + ADT3 (Lupron + Casodex+Avodart)
PSA: 7/2009, At time of diagnosis -- 11.9
10/2009 -- 5.0 ; 12/2009 -- 0.56 ; 5/2010 -- 0.15
8/9/2010 -- 0.06 ; 11/2010 -- 0.013; 3/25/2011-- 0.005